Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 66, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 25, 2016, 2:26 PM MST for Yavapai County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2016, 2:26 PM MST (21:26 UTC)
- Expired
- Aug 25, 2016, 3:00 PM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 78 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1658 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824 WUUS55 KFGZ 252126 SVRFGZ AZC025-252200- /O.NEW.KFGZ.SV.W.0066.160825T2126Z-160825T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 226 PM MST THU AUG 25 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 300 PM MST * AT 226 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF CORDES LAKES...OR 16 MILES SOUTHWEST OF CAMP VERDE. THIS STORM WAS NEARLY STATIONARY. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY. THIS INCLUDES INTERSTATE 17 BETWEEN MILE MARKERS 266 AND 273. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3425 11206 3439 11212 3453 11193 3428 11181 TIME...MOT...LOC 2126Z 257DEG 2KT 3437 11201 $$ MAS
2 follow-up statements
623 WWUS55 KFGZ 252146 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 246 PM MST THU AUG 25 2016 AZC025-252200- /O.CON.KFGZ.SV.W.0066.000000T0000Z-160825T2200Z/ YAVAPAI AZ- 246 PM MST THU AUG 25 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR YAVAPAI COUNTY... AT 244 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF CORDES LAKES...OR 15 MILES SOUTHWEST OF CAMP VERDE. THIS STORM WAS NEARLY STATIONARY. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3425 11206 3439 11212 3453 11193 3428 11181 TIME...MOT...LOC 2144Z 257DEG 2KT 3437 11200 $$ MAS
093
WWUS55 KFGZ 252202
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
302 PM MST THU AUG 25 2016
AZC025-252211-
/O.EXP.KFGZ.SV.W.0066.000000T0000Z-160825T2200Z/
YAVAPAI AZ-
302 PM MST THU AUG 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING 16 MILES SOUTHWEST OF CAMP
VERDE HAS WEAKENED BELOW SEVERE LIMITS AND EXITED THE WARNED AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3425 11206 3439 11212 3453 11193 3428 11181
TIME...MOT...LOC 2200Z 257DEG 2KT 3437 11200
$$
MASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:30 AM MST, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 25, 9:30 AM MST, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 930 AM MST THU AUG 25 2016 .SYNOPSIS...Expect scattered thunderstorms each day through Saturday, along with cooler than normal daytime temperatures. A drying and warming trend is expected late in the weekend and into early next week. && .DISCUSSION...The sounding this morning had 0.56 inch PW and an inversion starting at around 525 mb. There is decent CAPE once surface heating develops. The convective temperature is only 70F. There is a clockwise circulation over eastern Arizona today so storm motion will not be uniform. Current forecast is in good shape and may only need a few minor updates. && .PREV DISCUSSION /336 AM MST/...Skies have cleared over most of Coconino and Yavapai counties at 3 AM with scattered mid clouds lingering over eastern Arizona. Low and mid level flow will turn more from the south and southwest today and this will bring a slight increase in moisture to areas along/north of the Mogollon Rim, with values south of the rim about where they were yesterday. A weak disturbance will move eastward along the AZ/UT border later this afternoon and overnight, providing some lift as well as keeping mid- level temperatures colder than normal (which increases instability). The day should start out sunny for much of the area also. These factors point to scattered thunderstorm development this afternoon and evening, with the best chances from the Mogollon Rim northward. Convection could continue well into the evening and even overnight, especially the northern third of the state. Still expect some isolated storms for Gila/Yavapai county but the steering flow is not as favorable to bring storms into this area as it was yesterday. Deep layer wind shear is on the weak side most of the day, increasing a bit this evening, so an isolated strong storm is possible with hail and gusty winds the main threats. Chance of mainly afternoon and evening thunderstorms continues Friday and Saturday, then a decrease in moisture and warmer temperatures is expected Sunday through Tuesday as high pressure builds over the region. A few isolated storms are still possible, mainly for higher terrain areas in eastern AZ. The flow could become more favorable for increasing moisture and storms again by mid week. && .AVIATION...For the 18z package...Scattered showers and thunderstorms, primarily along and north of a line extending through Prescott and Payson. General storm motion to the northeast. Otherwise...light winds with scattered ceilings 7000 feet above ground level. Activity becoming isolated overnight. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/JJ AVIATION...MCCOLLUM For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 25, 4:07 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 407 AM MST THU AUG 25 2016 AZZ004>018-037>040-260300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 407 AM MST THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT A WEAK TROUGH WILL MOVE ACROSS NORTHERN ARIZONA, COMBINING WITH LINGERING MOISTURE TO PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCE OF STORMS WILL BE ALONG AND NORTH OF THE MOGOLLON RIM. A FEW STRONG STORMS ARE POSSIBLE, PRODUCING HAIL, GUSTY WINDS AND LOCALLY HEAVY RAINFALL. STORM ACTIVITY COULD PERSIST WELL INTO THE EVENING AND EVEN OVERNIGHT, ESPECIALLY NORTH OF A LINE FROM GRAND CANYON TO WINDOW ROCK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY, THEN DRIER AND WARMER CONDITIONS ARE EXPECTED EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 25, 11:04 AM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1104 AM MST THU AUG 25 2016 AZZ012-013-251845- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY AZ- 1104 AM MST THU AUG 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO AND NAVAJO COUNTIES UNTIL 1145 AM MST... AT 1102 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR METEOR CRATER...OR 17 MILES WEST OF WINSLOW...MOVING EAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINSLOW... METEOR CRATER AND INTERSTATE 40 FROM MILEPOST 238 TO 258. LAT...LON 3501 11109 3515 11108 3515 11070 3494 11071 TIME...MOT...LOC 1802Z 275DEG 9KT 3507 11101 MAS
Special weather statement, Aug 25, 12:11 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1211 PM MST THU AUG 25 2016 AZZ007-012-015-252000- COCONINO PLATEAU AZ- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ- WESTERN MOGOLLON RIM AZ- 1211 PM MST THU AUG 25 2016 ...SPECIAL WEATHER STATEMENT... AT 1210 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF WUPATKI NATIONAL MONUMENT...OR 24 MILES NORTH OF FLAGSTAFF...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WUPATKI NATIONAL MONUMENT AND WUPATKI VISITORS CENTER. LAT...LON 3545 11155 3562 11167 3574 11137 3555 11125 TIME...MOT...LOC 1910Z 245DEG 8KT 3554 11152 MAS
Special weather statement, Aug 25, 12:47 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1247 PM MST THU AUG 25 2016 AZZ007-012-015-252015- COCONINO PLATEAU AZ- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ- WESTERN MOGOLLON RIM AZ- 1247 PM MST THU AUG 25 2016 ...SPECIAL WEATHER STATEMENT... AT 1245 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAPE ROYAL AT GRAND CANYON...OR 9 MILES NORTHWEST OF DESERT VIEW AT GRAND CANYON...MOVING EAST AT 20 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CAPE ROYAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE YOUR VEHICLE. && LAT...LON 3545 11155 3562 11167 3574 11137 3555 11125 TIME...MOT...LOC 1945Z 252DEG 16KT 3616 11191 MAS
Local storm report, Aug 25, 1:03 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
103 PM MST THU AUG 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM FLOOD 3 NNW METEOR CRATER 35.07N 111.04W
08/25/2016 COCONINO AZ TRAINED SPOTTER
METEOR CRATER VISITOR CENTER STATED THAT AT
LEAST 4 INCHES OF WATER WAS RUNNING ACROSS
METEOR CRATER ROAD IN PLACES. SEVERAL INCHES
OF RAIN INDICATED BY RADAR.
&&
DGVSpecial weather statement, Aug 25, 2:06 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 206 PM MST THU AUG 25 2016 AZZ008-037-252145- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- 206 PM MST THU AUG 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 245 PM MST... AT 206 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DEWEY-HUMBOLDT...OR 8 MILES EAST OF PRESCOTT. THIS STORM WAS NEARLY STATIONARY. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... DEWEY-HUMBOLDT AROUND 215 PM MST. LAT...LON 3442 11229 3456 11233 3463 11217 3448 11208 TIME...MOT...LOC 2106Z 248DEG 3KT 3453 11226 MAS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:04 AM MST | Special Weather Statement | FGZ | 41 min | |
| Aug 25, 12:03 PM MST | Areal Flood Advisory | FGZ | Coconino | 117 min |
| Aug 25, 12:11 PM MST | Special Weather Statement | FGZ | Coconino | 49 min |
| Aug 25, 12:47 PM MST | Special Weather Statement | FGZ | Coconino | 28 min |
| Aug 25, 1:54 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 25, 2:06 PM MST | Special Weather Statement | FGZ | Yavapai | 39 min |
| Aug 25, 3:08 PM MST | Special Weather Statement | FGZ | 52 min | |
| Aug 25, 3:20 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 25, 3:54 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 25, 4:33 PM MST | Special Weather Statement | FGZ | Coconino | 27 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.